Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS Green Bay, WI

August 3, 1997Lincoln County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 3, 1997, 7:13 PM CDT for Lincoln County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1997, 7:13 PM CDT (00:13 UTC)
Expired
Aug 3, 1997, 8:00 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 040014 RRA
SVRGRB
WIC069-040100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
713 PM CDT SUN AUG 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHWESTERN LINCOLN COUNTY - NORTH CENTRAL WISCONSIN

* UNTIL 800 PM CDT
 
* SOME LOCATIONS AFFECTED
  5 MILES WEST OF GOODRICH
  NEAR HIGHWAY COUNTY M AND HIGHWAY 64

* AT 710 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MERRILL. THE STORM WAS
  MOVING SOUTHEAST AT 30 MPH.

* THE STORM WILL BE NEAR GOODRICH BY 730 PM CDT.

THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE
HAIL. MOVE TO A STURDY SHELTER.

RF/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:46 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 3:46 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SUN AUG 3 1997

AREA OF SHOWERS AND TSTMS FROM THIS MORNING HAS MOVD OFF TO THE EAST.
KGRB 88D NOW SHOWING ISOLD SHOWRS AND TSTMS REDEVELOPING ACRS THE AREA
IN RESPONSE TO UPPER SYSTEM MOVG IN FROM THE WEST. A QUICK CHECK OF KDLH
RADAR SHOWS TSTMS ALSO DEVELOPING ACRS NE MN TOO...SO SCT TSTMS SHUD
CONTINUE INTO THE EVENING. WITH MAIN FRONT NOW SOUTH OF THE FCST AREA...
THINK SVR THREAT WILL STAY TO THE SOUTH AND WEST.

TEMPS ON THE OTHER SIDE OF LAKE SUPERIOR WERE PRETTY CHILLY THIS
MORNING...BUT WIND FIELD WILL BE LGT TNGT SO DON/T EXPECT REALLY COOL
DRY AIR TO MAKE IT INTO THE AREA UNTIL TOMORROW/TOMORROW NIGHT AS
SECONDARY COLD FRONT DROPS THRU THE AREA. OVERALL...FAN AND FWC MINS ARE
CLOSE AND APPEAR REASONABLE. FWC HAS BKN-OVC CONDITIONS THRU TNGT...BUT
LOOKING AT THE LATEST VIS SAT IMAGE...CLDS ARE NOT THAT WIDESPREAD TO
THE NORTH. THINK THAT PARTLY CLOUDY WORDING SHOULD HANDLE THIS SITN TNGT
WELL.

UPR AIR PATTERN FCST THROUGH MID-WEEK LOOKS TO BE MORE TYPICAL OF LATE
SEPTEMBER RATHER THAN EARLY AUGUST. EXPECT TEMPS TO RUN ABOUT 10 DEGREES
BLO NORMAL UNTIL TOWARD THE END OF THE WEEK. THIS PATTERN "ALSO FAVORS A
CONTINUATION OF THE RATHER DRY CONDITIONS ACRS THE FCST AREA...THOUGH
THE SW PART OF THE AREA DID RECEIVE SIG RAINFALL LAST NGT.

JS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:08 PM CDTSevere Thunderstorm WarningGRBWaushara32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.